U.S. doctors online nowAsk doctors free
A 19-year-old female asked:

I took bactrim (sulfamethoxazole and trimethoprim) to treat uti for three days. i am worse. now have vomiting, nausea, cramps, burning urination, fever, and low temps of 96.4. what could this be? could it be a kidney infection?

2 doctor answers3 doctors weighed in
Dr. Margaret Gourlay
Family Medicine 23 years experience
Worsening UTI: Yes, these could be signs of a kidney infection, or a bladder infection that is not sensitive to Bactrim (sulfamethoxazole and trimethoprim). The prescribing doctor needs to hear about this immediately, because someone who is vomiting cannot keep down further meds. They will probably arrange a late add-in clinic appointment or ER visit.
Dr. Ashu Syal
Pediatric Nephrology and Dialysis 30 years experience
Yes: Sounds like pyelonephritis or kidney imfection. See a MD ASAP as urine bacteria seems to be resistant to Bactrim (sulfamethoxazole and trimethoprim) and prolonging kidney infect can cause permanent renal damage

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jun 16, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.